Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

April 4, 2021Custer County, Nebraska

NWS North Platte, NE issued this special weather statement at Apr 4, 2021, 7:53 PM CDT for Custer County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2021, 7:53 PM CDT (00:53 UTC)
Expired
Apr 4, 2021, 8:30 PM CDT
In force
37 min
Issued by
NWS North Platte, NE

County Custer County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
3600 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS83 KLBF 050053
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
753 PM CDT Sun Apr 4 2021

NEZ038-050130-
Custer-
753 PM CDT Sun Apr 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CUSTER
COUNTY...

At 753 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Comstock to near Weissert to near Broken
Bow. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Broken Bow, Sargent, Merna, Comstock, Weissert, Westerville, Lillian,
Round Valley, Big Oak Canyon, Arcadia Diversion Dam State Wildlife
Management Area and Wescott.

This includes the following highways...
 Highway 183 between mile markers 97 and 117.
 Highway 2 between mile markers 264 and 283.
 Highway 92 between mile markers 264 and 273.

LAT...LON 4139 9923 4135 9986 4152 9998 4171 9922
      4167 9921
TIME...MOT...LOC 0053Z 254DEG 26KT 4157 9922 4154 9949 4143 9967 

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Apr 4, 7:03 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 4, 7:03 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
703 PM CDT Sun Apr 4 2021

.SHORT TERM...(This evening through Monday night)
Issued at 254 PM CDT Sun Apr 4 2021

An upper level disturbance moving through Utah this afternoon will
emerge onto the central Plains of ern Colorado and KS this evening.
The disturbance, not readily discernable in the models but clearly
shown on Satellite might be the basis for isolated showers and
thunderstorms across swrn Nebraska this evening, but none of the
models suggest anything more than sprinkles-too dry, but it will be
close. The NAMnest, the most aggressive model, shows thunderstorms
taking off this evening across scntl Nebraska in response to a
strengthening low level jet. The forecast will lean on the NAM for
an isolated thunderstorm chance across a small portion of southwest
Nebraska.

The HREF, NAM and to a lesser extent the HRRR show another isolated
thunderstorm chance across ncntl Nebraska Monday evening. This storm
activity will form on the edge of a nearly stationary dryline. This
time, according to the NAM, winds aloft and instability might be
sufficient for strong or severe storm activity. CONRAD, courtesy of
Bufkit, suggests storm splitting in response to a belt of linear but
strong winds aloft. The NAMdng would suggest wind damage would be
the primary hazard with any storms which become severe and looking
at Bufkit, the very large T-Td spread below h500mb would certainly
support that claim. Note, the forecast for an isolated severe storms
is speculative for the following reasons: the upper level forcing is
weak and the sfc focus for storm development could be east of ncntl
Nebraska, across nern Nebraska.

The temperature forecast tonight, Monday and Monday night leans on
the short term model blend plus bias correction. This suggested
highs in the 80s Monday which is very close to the guidance blend
plus bias correction but several degrees cooler than the 50
percentile of the model blend which suggested highs around 90 in
many areas.

.LONG TERM...(Tuesday through Sunday)
Issued at 254 PM CDT Sun Apr 4 2021

There is not much change in the predicted track and evolution
of the storm system currently affecting British Columbia. The models
are in good agreement tracking the h700mb low through the Rockies
and Wyoming Monday. This low will move east into the Sandhills
Tuesday and then be drawn south into KS Tuesday night by heavy
convection.

There is a chance the system could drop south into nern Colorado and
then east into Kansas favoring more of wrn and ncntl Nebraska for
rain but this would be dependent on moisture transport into the
system. For now, the models are slow to moisten the system up and if
this holds true, the system would likely maintain the more easterly
track into the Sandhills as shown by the models.

The NAM continues show reasonable elevated CAPE of up to 1500J/KG
and this will easily support thunderstorms capable of small hail
Monday night and Tuesday. The 40kts of bulk shear and CAPE could
also support an isolated severe storm capable of large hail. These
storms would be most likely to occur across swrn and ncntl Nebraska
Monday night. All of these storms should be post frontal. A cold
front will sweep into wrn and ncntl Nebraska Monday evening. By
Tuesday afternoon, the upper low should be positioned over cntl KS
favor that area of severe weather.

The storm system will move slowly east Tuesday night and Wednesday.
Rain chances will be ending west to east during this time frame. The
models are in good agreement developing north and northeast winds of
20 to 25 mph as the storm departs wrn and ncntl Nebraska.

The departing storm Wednesday will end rain chances across wrn and
nctnl Nebraska for the rest of the week. Northwest flow aloft will
take hold Thursday and Friday. A second upper level low may drop
through the nrn Plains Friday presenting a rain chance Friday or
Saturday but the predictability of this occurring is very low. In
fact, the model blended forecast for this time frame is dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 654 PM CDT Sun Apr 4 2021

Broken mid and high level cloudiness will persist tonight into
Monday across western and north central Nebraska. An isolated
thunderstorm is possible early this evening across portions of
central and southwest Nebraska, and then again late tomorrow
afternoon across all of the area. Winds will be light tonight and
generally 15 kts or less Monday. Some localized gusts up to 25 kts
are possible Monday afternoon across northern Nebraska.

&&

.FIRE WEATHER...
Issued at 254 PM CDT Sun Apr 4 2021

Isolated thunderstorms capable of dry lightning have been observed
across southwest Nebraska this afternoon. This storm activity is
expected to continue into early evening affecting areas of
southwest and south central Nebraska along and south of a line
from Imperial to North Platte to Broken Bow.

A Pacific cold front moving through the WA-OR this afternoon should
move into nrn Nebraska Monday afternoon, perhaps 18z-21z. The
models are in fairly good agreement gusting winds to around 25 or
30 mph behind front but not ahead of it. Despite the cooler air
behind the front, a few hour period of gusty northwest winds and
RH near or below 15 percent should develop. A Fire Weather Watch
is in effect Monday afternoon and early evening across the
Sandhills, Niobrara region and eastern Nebraska Panhandle.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for NEZ204-206-208.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Taylor
FIRE WEATHER...CDC
Hazardous weather outlook, Apr 4, 2:53 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
253 PM CDT Sun Apr 4 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-052000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
253 PM CDT Sun Apr 4 2021 /153 PM MDT Sun Apr 4 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Elevated to near critical fire weather conditions are expected
to continue this afternoon due to dry, warm, and breezy
conditions.

Isolated thunderstorms capable of dry lightning that could start
range fires have been observed across southwest Nebraska this
afternoon. This storm activity is expected to continue into early
evening affecting areas of southwest and south central Nebraska
along and south of a line from Imperial to North Platte to Broken
Bow.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Very warm air and a cold front will produce gusty north winds
across the Sandhills, the Niobrara river valley and parts of the
Panhandle Monday afternoon. This weather may set the stage for
critical fire weather conditions. A Fire Weather Watch is in
effect for this reason.

Thunderstorms are possible on Monday evening through Tuesday
evening as the next storm system enters the region. A strong
thunderstorm or two cannot be ruled out on Monday afternoon and
evening across north central Nebraska. The greatest threats would
be damaging wind gusts and large hail in the strongest storms. Isolated
strong storms will be possible again Tuesday afternoon and
evening.

Precipitation may transition from rain to snow early Wednesday
morning as temperatures cool, generally west of Highway 61.
Measurable accumulations are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 4, 4:45 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
445 PM CDT Sun Apr 4 2021

NEZ071-042230-
Frontier-
445 PM CDT Sun Apr 4 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRONTIER COUNTY...

At 444 PM CDT, a strong thunderstorm was located near Medicine Creek
Reservoir State Recreation Area, or 20 miles northeast of McCook,
moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Medicine Creek Reservoir State Recreation Area, Orafino and Freedom.

LAT...LON 4037 10041 4066 10022 4059 9998 4044 9998
      4043 10009 4035 10010 4035 10039
TIME...MOT...LOC 2144Z 207DEG 20KT 4035 10029

Taylor
Special weather statement, Apr 4, 7:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
753 PM CDT Sun Apr 4 2021

NEZ038-050130-
Custer-
753 PM CDT Sun Apr 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CUSTER
COUNTY...

At 753 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Comstock to near Weissert to near Broken
Bow. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Broken Bow, Sargent, Merna, Comstock, Weissert, Westerville, Lillian,
Round Valley, Big Oak Canyon, Arcadia Diversion Dam State Wildlife
Management Area and Wescott.

This includes the following highways...
 Highway 183 between mile markers 97 and 117.
 Highway 2 between mile markers 264 and 283.
 Highway 92 between mile markers 264 and 273.

LAT...LON 4139 9923 4135 9986 4152 9998 4171 9922
      4167 9921
TIME...MOT...LOC 0053Z 254DEG 26KT 4157 9922 4154 9949 4143 9967

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:28 PM CDTRed Flag WarningLBFBlaine, Boyd, Brown, Cherry, Holt, Hooker and 6 more8 hr
Apr 5, 5:45 PM CDTSpecial Weather StatementLBFRock45 min
Apr 5, 6:16 PM CDTSpecial Weather StatementLBFHolt44 min
Apr 5, 6:57 PM CDTSpecial Weather StatementLBFGarfield, Holt, Loup48 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.